Delirium Secondary to Lamotrigine Toxicity

Author(s): Deborah L. Sanchez*, Adam J. Fusick, Steven R. Gunther, Michael J. Hernandez, Gregory A. Sullivan, Maria C. Catalano, Glenn Catalano.

Journal Name: Current Drug Safety

Volume 15 , Issue 2 , 2020

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Lamotrigine is a phenyltriazine medication that has been approved by the United States Food and Drug Administration as monotherapy and as an adjunctive agent for the treatment of seizure disorder. It was later approved by the FDA for the treatment of bipolar disorder. Lamotrigine is generally well tolerated by patients, but some serious symptoms can occur during treatment. These severe side effects include rashes and multi-organ failure. Lamotrigine has also been associated with the development of mental status changes, frequently when used concurrently with other medications that may impact the metabolism of lamotrigine.

Objective: To present the case of a 65-year-old man being treated with lamotrigine and valproic acid who developed mental status changes after the addition of sertraline to his medication regimen, and to compare this case to existing cases reported in the literature.

Discussion: Our case adds to the existing literature by demonstrating that patients may experience adverse medication effects despite lamotrigine levels that are normally considered to be in the therapeutic range, highlighting the importance of clinical correlation when obtaining medication levels.

Conclusion: Clinicians should use caution interpreting lamotrigine levels when working up delirium, as normal levels may not rule out the development of lamotrigine toxicity.

Keywords: Lamotrigine, toxicity, delirium, interaction, sertraline, side effects.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 15
ISSUE: 2
Year: 2020
Page: [156 - 159]
Pages: 4
DOI: 10.2174/1574886315666200225111057
Price: $65

Article Metrics

PDF: 20